March 22, 1993

Angiotensin-Converting Enzyme Inhibitor-Induced Cough

Author Affiliations

Washington, DC

Arch Intern Med. 1993;153(6):782. doi:10.1001/archinte.1993.00410060082017

I read with interest the recent article by Simon et al1 on cough induced by angiotensin-converting enzyme inhibitors. Although several mechanisms have been proposed to explain how angiotensin-converting enzyme inhibitors produce cough,2 none appears to be completely satisfactory. I concur with Simon et al that the frequency of angiotensin-converting enzyme inhibitor— induced cough is greater than suggested in the Physicians' Desk Reference.3

While cessation of the therapy will result in disappearance of the cough, as the authors suggested, it is not always necessary to do so. My personal experiences indicate that cough may disappear spontaneously despite continuation of the therapy. The important point to remember is that, unless the cough proves to be disabling or too distressing for the patient, one need not discontinue the therapy. Even more important to remember is that, if the clinician fails to recognize the cause-and-effect relationship between the angiotensin-converting enzyme inhibitor

First Page Preview View Large
First page PDF preview
First page PDF preview